Virginia, 2014

Damaging Winds in Virginia, May 28, 2014

May 28, 2014 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 28, 3:15 PM EST, 2 hours earlier.

Area forecast discussion, May 28, 3:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT WED MAY 28 2014

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA LATE THIS
AFTERNOON THROUGH TONIGHT. HIGH PRESSURE BUILDS SOUTH FROM NEW
ENGLAND THURSDAY INTO FRIDAY. A WEAK TROUGH CROSSES THE AREA
FRIDAY NIGHT...BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST SURFACE ANALYSIS FEATURING BACKDOOR COLD FRONT, WHICH
IS ORIENTED FROM N WV OVER INTO FAR NORTHERN MD AND SOUTHERN DE.
TO THE NORTH, SFC HIGH PRESSURE REMAINS ORIENTED WELL TO THE N/NE
OVER SERN AND ATLANTIC CANADA. ALOFT, UPPER RIDGING OVER THE SOUTH
WILL CONTINUE TO DAMPEN AHEAD OF UPPER TROUGH MOVING BY TO THE
NORTHEAST AND IN THE PRESENCE OF A CUTOFF LOW OVER THE CENTRAL
GULF COAST.

THE BACKDOOR COLD FRONT WILL CONTINUE TO ADVANCE SLOWLY SOUTH
THROUGH EARLY THIS EVENING. REGIONAL RADAR MOSAIC SHOWING SOME SCT
SINGLE CELL CONVECTION AND A FEW CLUSTERS BEGINNING TO DEVELOP
ALONG THE FRONT AND PUSHING INTO THE NORTHERN NECK AND LOWER
EASTERN SHORE. EVENTUALLY EXPECT SHOWER DEVELOPMENT BY 5-6PM INTO
THE EARLY EVENING FOR CENTRAL AND SRN PORTIONS, WITH A SHORTWAVE
MOVING ALONG THE FRONT NOTED ACROSS SW PA/WV ON AFTN WV IMAGERY
LIKELY INCREASING AREAL COVERAGE OF STORMS ACROSS THE WEST THIS
EVENING. ACCORDINGLY, LIKELY POPS CONTINUE TONIGHT, W/THE FRONT
SERVING AS THE FOCUS MECHANISM FOR CONVECTION.

AS FAR AS SEVERE WX CHANCES GO, WIDESPREAD SEVERE WEATHER DOES
NOT APPEAR LIKELY. ONLY ABOUT 20-25KT OF 0-6KM BULK SHEAR, WITH
HIGHEST VALUES ACROSS THE NORTHERN NECK AND EASTERN SHORE.
HOWEVER, A FEW STRONGER STORMS WILL BE POSSIBLE THIS AFTN THROUGH
ABOUT 02Z GIVEN MODEST INSTABILITY (LI AVERAGING -3 TO -5 IN THE
WARM SECTOR) AND A DEEP WELL-MIXED CONVECTIVE BOUNDARY LAYER
(STEEP LOW LEVEL LAPSE RATES). GIVEN THE ABOVE AND THE INVERTED-V
PROFILE IN LOWEST LEVELS OF FORECAST SOUNDINGS, SHORT LIVED
POTENTIAL FOR DAMAGING WIND GUSTS MAINLY ALONG AND SOUTH OF THE
FRONTAL PASSAGE ARE THE PRIMARY HAZARD. ALSO, GIVEN STRONG, SHORT
LIVED UPDRAFTS SOME SMALL HAIL CAN'T BE RULED OUT. BRIEF HEAVY
RAINFALL IS EXPECTED IN THUNDERSTORMS.

AREAL CVG DIMINISHES QUICKLY WITH LOSS OF HEATING AND IN THE WAKE
OF UPPER SHORTWAVE. CUT POPS BACK TO 20-30 POP AT MOST FOR SOME
SCT SHRAS AFTER MIDNIGHT. EARLY MORNING LOWS WILL FALL BACK INTO
THE U50S FAR NORTH TO 60S FOR MOST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
FORECAST RATIONALE HAS CHANGED LITTLE FOR THE END OF THE WORK WEEK
INTO THE FIRST HALF OF THE WEEKEND. ANOMALOUSLY STRONG 1022MB (OR
ABOUT +1 ST DEV) SURFACE HIGH PRESSURE STEADILY BUILDING INTO THE
REGION FROM THE NORTH EAST BEGINNING THURSDAY NIGHT THROUGH FRIDAY.
SFC FRONTAL BOUNDARY LOOKS TO BECOME HUNG UP ACROSS THE CAROLINAS
AS IT ALIGNS PARALLEL TO THE MID-LEVEL FLOW. EXPECT AN OVERCAST
DAY WITH PERIODS OF RAIN, ESPECIALLY OVER THE PIEDMONT ALONG AND
WEST OF RIC...TAPERING BACK TO CHC POPS NE TOWARD THE EASTERN
SHORE. NOT MUCH SUPPORT FOR CONVECTION GIVEN PLENTY OF CLOUD COVER
AND LOW LEVEL ONSHORE FLOW...BUT DID RETAIN AN 'ISO-T' MENTION
OVER THE SW CORNER OF THE AREA (MAINLY JACKSON NC TO SOUTH HILL VA
AND SW) IN THE MORNING. CONTINUED TO TREND MAXIMA DOWN A DEGREE OR
TWO GIVEN OBS OVER THE NORTHEAST TODAY THAT ARE STRUGGLING TO
REACH EVEN THE COOLER MET NUMBERS. EXPECTED HIGHS WILL RANGE FROM
THE LOW/MID 60S OVER THE EASTERN SHORE...TO THE UPPER 60S TO
AROUND 70 FOR CENTRAL PORTIONS...WITH LOW TO MID 70S FROM
MECKLENBURG CO TO BERTIE CO NC.

MODELS CONTINUE TO SUPPORT ADVECTING VERY LIGHT PCPN ACROSS
PIEDMONT, STRENGTHENING CAD WEDGE IN PLACE TOMORROW EVENING
THROUGH EARLY FRIDAY. THIS WILL TRANSLATE TO A VERY SLOW...GRADUAL
DRYING TREND AS H85 FRONT FINALLY PUSHES SOUTH AND ALLOWS DRIER
AIR TO SCOUR OUT LOW LEVELS FRIDAY MORNING...W/SOME CLEARING
FINALLY OCCURRING BY AFTERNOON INTO FRIDAY NIGHT. POPS GRADUALLY
TAPER OFF FROM 30-50% THURSDAY EVENING...TO 20-30% BY FRIDAY
MORNING. HIGHS FRIDAY SHOULD RALLY TO REACH INTO THE UPPER 60S TO
LOW 70S BY AFTERNOON...AFTER MORNING LOWS IN THE UPPER 50S TO
AROUND 60.

A BROAD AREA OF HIGH PRESSURE WILL SLIDE SE FROM THE EASTERN
GREAT LAKES LATER FRIDAY INTO SATURDAY AS UPPER RIDGE CONTINUES TO
BUILD EAST FROM THE MISS VLY AS UPPER TROUGH REMAINS OFF THE NEW
ENGLAND COASTLINE. FLOW ALOFT REMAINS NORTHEAST, BUT WITH DRY
NORTH FLOW AT LOW LEVELS, EXPECT A DRIER DAY, ALBEIT WITH A BIT
MORE IN THE WAY OF CLOUDINESS. LOOK FOR HIGHS NEAR CLIMO...RANGING
FROM THE MID TO UPPER 70S INLAND WITH MID 60S TO AROUND 70 ALONG
THE IMMEDIATE COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED LOW OFF THE MID ATLANTIC ON SUNDAY WILL SLOWLY WEAKEN AND
MOVE AWAY FROM THE AREA EARLY IN THE WEAK. THIS WILL ALLOW THE FLOW
TO BE COME MORE ZONAL ACROSS THE AREA. WARMER AND MORE HUMID AIR
WILL SLOWLY BEGIN TO RETURN SUNDAY INTO MONDAY. EXPECT CONDITIONS TO
BE MAINLY DRY BUT WESTERN SECTIONS COULD HAVE AN ISOLATED
THUNDERSTORM LATE MONDAY AFTERNOON. BY TUESDAY AND WEDNESDAY HIGH
PRESSURE WILL BE CENTERED OFF THE SOUTHEAST COAST WITH WINDS
BECOMING SOUTHWEST AND BRINGING WARM INCREASINGLY MOIST AIR BACK TO
THE AREA. A COLD FRONT WILL APPROACH FROM THE NORTH ON WEDNESDAY.
THERE WILL BE A CHANCE FOR THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY
AFTERNOON. THE BEST CHANCES WILL BE ACROSS THE NORTHERN AND WESTERN
SECTIONS. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A BACKDOOR COLD FRONT CONTINUES TO SAG SWD ALONG THE MID ATLANTIC
COAST. THIS FRONT WILL REACH A LINE FROM KRIC TO KORF AROUND 01Z.
A WEAK UPPER DISTURBANCE WILL ALSO BE MOVING SOUTHEAST ACROSS THE
AREA BY THIS EVENING. THESE FEATURES WILL GENERATE SHOWERS AND
THUNDERSTORMS. MOST OF THESE SHOULD MOVE SOUTHEAST OF THE AREA
THIS EVENING. THESE THUNDERSTORMS WILL BE SCATTERED ACROSS THE
AREA SO TIMING AT ANY ONE AIRPORT WILL BE DIFFICULT. HAVE OPTED
TO INCLUDE VCTS WORDING WITH CB AS SMALL TIMING CONFIDENCE FOR
AFTERNOON CONVECTION. THE MAIN THREATS WITH THE CONVECTION WILL BE GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. CLOUD DECKS WILL GENERALLY BE
4-6K FT AGL EXCEPT SOME BRIEF IFR CONDITIONS ARE POSSIBLE IN
STRONGER THUNDERSTORMS. WINDS WILL BE LIGHT SOUTHWESTERLY BUT
SHIFT TO THE NORTHEAST DURING THE AFTERNOON AND ACROSS THE AREA
THIS EVENING. BEHIND THE BACKDOOR FRONT ALL MODELS INDICATE PLENTY
OF LOW CLOUDS COMING IN FROM THE ATLANTIC. THIS WILL BRING IFR
CIGS TO ALL TERMINALS OVERNIGHT TONIGHT. BY THURSDAY THERE COULD
BE A LITTLE RISE TO THE CIGS REACHING MVFR DURING THE MORNING.
IFR CONDITIONS WILL LIKELY REDEVELOP TOWARD SUNSET.
HIGH PRESSURE BUILDS OVER THE REGION FRIDAY...PUSHING THE BEST
MOISTURE SWD...RESULTING IN MOSTLY DRY CONDITIONS OVER THE LOCAL
AREA AND THIS WILL LIKELY BRING VFR CONDITIONS FOR FRIDAY AND
SATURDAY.

&&

.MARINE...
A COLD FRONT WILL DROP THRU THE WTRS THIS EVENG AND TNGT...SHIFTING
THE WINDS FM WSW TO NE. THE NE WINDS WILL INCREASE TO 10 TO 20 KT
OVR THE WTRS...DUE TO A STRENGTHENING PRESSURE GRADIENT. STILL DO
NOT EXPECT WIDESPREAD SCA CONDITIONS...AS THE STRONGEST NE WINDS AND
ITS EFFECTS WILL REMAIN OVR THE CSTL WTRS (HIGHER SEAS) AND AT THE
MOUTH OF THE CHES BAY (HIGHER WINDS/WAVES). SCTD TSTMS ALSO EXPECTED
WITH THE SAGGING FRONT. THE MAIN THREATS BEING STRONG WINDS AND
HEAVY RAINFALL. WAVES EXPECTED TO RANGE FM 2-3 FT OVR THE CHES BAY
WITH 3 TO 4 FT AT THE MOUTH OF THE CHES BAY...WITH PERSISTENT NE
WINDS 15 TO 20 KT PUSHING SEAS TO 4-6 FT TNGT THRU THU EVENG. NE
WINDS WEAKEN LATE THU NGT AND FRI...AS HI PRES BLDS OVR THE WTRS.
THIS WILL ALLOW WAVES/SEAS TO SUBSIDE BELOW SCA CRITERIA. ANOTHER
AREA OF HI PRES WILL THEN BLD DOWN INTO AND OVR THE WTRS FOR LATE
FRI NGT THRU SUN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ634-656-658.
     SMALL CRAFT ADVISORY FROM 4 AM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ654.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...JAB
AVIATION...JAB
MARINE...TMG
Hazardous weather outlook, May 28, 3:12 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT WED MAY 28 2014

NCZ012>017-030>032-102-VAZ048-049-060>098-292015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
412 PM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY RAIN THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-292015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
412 PM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY RAIN THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 3:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT WED MAY 28 2014

VAZ048-049-282145-
FLUVANNA-LOUISA-
457 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA AND FLUVANNA
COUNTIES THROUGH 545 PM EDT...

AT 456 PM EDT...NWS DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM 11 MILES NORTHWEST OF UNION MILLS...OR ABOUT 16 MILES
NORTHWEST OF PALMYRA...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
 UNION MILLS...AND LAKE MONTICELLO AT 530 PM EDT...
 TROY...AND ZION CROSSROADS AT 535 PM...
 WILDWOOD...AND CUNNINGHAM AT 540 PM EDT...
 BYBEE AT 545 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3783 7847 3807 7826 3792 7812 3777 7847

05
Special weather statement, May 28, 4:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 PM EDT WED MAY 28 2014

VAZ063-064-072-282215-
CAROLINE-HANOVER-KING WILLIAM-
509 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HANOVER...KING WILLIAM AND
CAROLINE COUNTIES THROUGH 615 PM EDT...

AT 509 PM EDT...NWS DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM OVER HANOVER...OR ABOUT 5 MILES EAST OF
ASHLAND...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
 ETNA MILLS AT 525 PM EDT...
 STUDLEY...AND ENFIELD AT 535 PM EDT.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF UP TO 30 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3776 7710 3758 7728 3778 7749 3787 7738

05
Special weather statement, May 28, 4:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT WED MAY 28 2014

VAZ049-063-064-282230-
CAROLINE-HANOVER-LOUISA-
542 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...HANOVER AND
CAROLINE COUNTIES THROUGH 630 PM EDT...

AT 540 PM EDT...NWS DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATESVILLE...OR ABOUT 10 MILES NORTHWEST OF RANDOLPH MACON
COLLEGE...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
 OLIVER AT 545 PM EDT...
 GUM TREE...AND DOSWELL AT 555 PM EDT...
 KINGS DOMINION AT 600 PM EDT...
 ASHLAND...AND...RANDOLPH MACON COLLEGE AT 605 PM EDT...
 DAWN AT 610 PM EDT.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3802 7771 3801 7768 3800 7766 3800 7764
      3786 7731 3772 7748 3799 7780 3803 7773

05
Special weather statement, May 28, 4:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT WED MAY 28 2014

VAZ048-049-061-062-282230-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-
544 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA AND GOOCHLAND COUNTIES THROUGH 630 PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UNION MILLS...OR ABOUT 7 MILES NORTHWEST OF PALMYRA...MOVING
SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CUNNINGHAM AT 550 PM EDT...
CUNNINGHAM AT 555 PM EDT...PALMYRA AT 600 PM EDT...WILMINGTON AT 605
PM EDT...CARYSBROOK AT 610 PM EDT...DIXIE AT 615 PM EDT.

HAZARDS INCLUDE...
PEA SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3805 7828 3771 7797 3760 7828 3764 7825
      3769 7825 3771 7833 3773 7837 3787 7843

GINGRICH
Local storm report, May 28, 4:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     MARINE TSTM WIND CAPE HENRY              36.93N  76.01W
05/28/2014  M41 MPH          CITY OF VIRGINIA B VA   MESONET

&&

EVENT NUMBER AKQ1401029

JO
Special weather statement, May 28, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT WED MAY 28 2014

VAZ090-091-094-282300-
JAMES CITY-NEWPORT NEWS/HAMPTON-YORK-
612 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF NEWPORT NEWS...
YORK...JAMES CITY AND CITY OF WILLIAMSBURG COUNTIES THROUGH 700 PM
EDT...

AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTERVILLE...OR ABOUT OVER NORGE...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR OAKTREE AT 620 PM EDT...FIVE
FORKS AT 625 PM EDT...WILLIAMSBURG AT 630 PM EDT...KINGS POINT AT 635
PM EDT...CARVER GARDENS AT 640 PM EDT...BUSCH GARDENS AT 650 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3708 7656 3708 7657 3713 7664 3716 7662
      3721 7665 3721 7672 3719 7674 3719 7677
      3726 7688 3728 7688 3729 7686 3737 7688
      3744 7680 3743 7677 3721 7645

JO

The radar

The Norfolk radar (KAKQ), 96 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
May 28, 5:15 PM EST
Where
Hanover County, 0.69 mi N of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.760, -77.480

Trees were downed along East Patrick Henry Road near the train tracks, and also along West Patrick Henry Road just northwest of Ashland.

Thunderstorm Wind, New Kent

When
May 28, 6:00 PM EST
Where
New Kent County, 1.1 mi E of Mountcastle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.450, -77.060

Trees were downed and blocking a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524414, 524416.